Texas, 2018

High Wind in Texas, November 24 to 25, 2018

November 24 to 25, 2018 · NWS MAF · 3 events in 1 county or zone

Strong westerly winds affected the Guadalupe Mountains due to a passing upper trough.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong westerly winds affected the Guadalupe Mountains due to a passing upper trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 24, 10:33 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 24, 10:33 AM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1133 AM CST Sat Nov 24 2018

.DISCUSSION...
See 18Z aviation dicussion below.

&&

.AVIATION...
VFR conditions will continue the next 24 hours. Gusty westerly
winds will subside after sunset, then shift from the north around
12Z and become gusty again with the arrival of a cold front.

Hennig

&&

.PREV DISCUSSION... /issued 345 AM CST Sat Nov 24 2018/

DISCUSSION...

WV imagery shows last night's upper-lvl trough over the MS Valley,
and the next trough over the ID panhandle, leaving West Texas and
Southeast New Mexico under NW flow aloft.  This flow will transition
to zonal later today as the trough digs into the Central Plains. NAM
and GFS soundings over the Guadalupes still mix out to ~775mb later
today, where ~40kt westerlies are forecast.  In addition, the NAM is
now developing a modest mtn wave signature into the overnight hours,
resulting in windy conditions in the Guadalupes thru tonight.

These winds will add a downslope warming component to temps this
afternoon, which should top out in the 70s most locations, making
today the warmest this forecast.  Unfortunately, this somewhat warm
wx comes to an end late tonight as a cold front barrels thru the
area. Models put fropa at KMAF ~12Z Sun.  This will result in highs
Sun/Mon in the 50s most locations.  Sun/Sun night, a shortwave will
move out of the Baja region and thru the Big Bend.  Models depict
weak isentropic upglide in the srn zones, coincident w/the cold
front, for a chance of rain.

Tue, temps rebound back to above-normal, where they'll remain thru
the extended.  At about that time, long-range models begin diverging
significantly on solutions, but generally stay dry.  Accordingly,
until there's better agreement, so will the grids.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  45  54  32 /   0   0   0   0
Carlsbad                       73  43  56  30 /   0   0   0   0
Dryden                         78  52  63  39 /   0   0   0  30
Fort Stockton                  79  49  55  36 /   0   0  10  10
Guadalupe Pass                 64  41  48  31 /   0   0   0   0
Hobbs                          72  39  52  26 /   0   0   0   0
Marfa                          71  44  54  30 /   0   0  20  10
Midland Intl Airport           73  47  55  33 /   0   0   0   0
Odessa                         74  46  55  33 /   0   0   0   0
Wink                           76  44  58  31 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 1 AM MST Sunday for Guadalupe Mountains
     of Eddy County.

TX...High Wind Warning until 1 AM MST Sunday for Guadalupe Mountains.

&&

99/99/10
Hazardous weather outlook, Nov 24, 1:20 AM MST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
220 AM CST Sat Nov 24 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
220 AM CST Sat Nov 24 2018 /120 AM MST Sat Nov 24 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect for the Guadalupe Mountains from
late this morning through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
November 24, 11:48 AM MST to November 25, 2:46 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
November 24, 12:38 PM MST to November 25, 3:38 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
November 24, 7:52 PM MST to November 25, 1:52 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787929, 787927, 787928.